Alert archive / Colorado / High Wind Watches in 2025

High Wind Watch 3, NWS Pueblo, CO

March 5, 20255 counties in Colorado

NWS Pueblo, CO issued this high wind watch at Mar 5, 2025, 3:11 AM MST for 5 counties in Colorado. It took effect at Mar 6, 2025, 11:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 5, 2025, 3:11 AM MST (10:11 UTC)
In effect from
Mar 6, 2025, 11:00 AM MST
Expired
Mar 5, 2025, 2:22 PM MST
In force
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Rio Grande County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 190 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 10.2 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2025-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2025-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1679 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

756 
WWUS75 KPUB 051011
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
311 AM MST Wed Mar 5 2025

COZ069>071-051815-
/O.NEW.KPUB.HW.A.0003.250306T1800Z-250307T0100Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Including Monte Vista, San Luis, Manassa, Blanca, Fort Garland,
Del Norte, Sanford, Alamosa, La Jara, Antonito, and Center
311 AM MST Wed Mar 5 2025

...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY 
AFTERNOON...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 70 mph 
  possible.

* WHERE...San Luis Valley.

* WHEN...From Thursday morning through Thursday afternoon.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Power outages and tree damage are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

Visit us at http://www.weather.gov/pub

Ehr
2 follow-up statements
737 
WWUS75 KPUB 051732
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
1032 AM MST Wed Mar 5 2025

COZ069>071-060145-
/O.CON.KPUB.HW.A.0003.250306T1800Z-250307T0100Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Including Center, Manassa, Blanca, Alamosa, San Luis, Monte
Vista, La Jara, Del Norte, Sanford, Fort Garland, and Antonito
1032 AM MST Wed Mar 5 2025

...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH 
THURSDAY AFTERNOON...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 70 mph 
  possible.

* WHERE...San Luis Valley.

* WHEN...From Thursday morning through Thursday afternoon.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Power outages and tree damage are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

Visit us at http://www.weather.gov/pub

MG
606 
WWUS75 KPUB 052122
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
222 PM MST Wed Mar 5 2025

COZ069>071-060530-
/O.UPG.KPUB.HW.A.0003.250306T1800Z-250307T0100Z/
/O.NEW.KPUB.HW.W.0005.250306T1800Z-250307T0100Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Including Center, Manassa, Blanca, Alamosa, San Luis, Monte
Vista, La Jara, Del Norte, Sanford, Fort Garland, and Antonito
222 PM MST Wed Mar 5 2025

...HIGH WIND WARNING HAS BEEN ISSUED FROM 11 AM TO 6 PM MST 
THURSDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...San Luis Valley.

* WHEN...From 11 AM to 6 PM MST Thursday.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Power outages and tree damage are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

Visit us at http://www.weather.gov/pub

MG

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this high wind watch went out at Mar 4, 10:20 PM MST, 4 hours 51 minutes earlier. Its key messages:

  • Snow showers over the higher terrain through this evening.
  • Dry and near seasonable tomorrow.
  • Snow returns to the higher terrain Wednesday night and Thursday, then precipitation expands to the eastern plains for Friday and Saturday.
Area forecast discussion, Mar 4, 10:20 PM MST, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1020 PM MST Tue Mar 4 2025

.KEY MESSAGES...

- Snow showers over the higher terrain through this evening.

- Dry and near seasonable tomorrow.

- Snow returns to the higher terrain Wednesday night and
  Thursday, then precipitation expands to the eastern plains for
  Friday and Saturday.

&&

.UPDATE...
Issued at 503 PM MST Tue Mar 4 2025

The Spring storm system that brought snow and strong winds to
the area will continue to push eastward across the central US
throughout the evening. While it does so, the pressure gradient
will relax across the region. In addition, as the sun sets,
diurnal mixing will lessen. Given all of this, strong winds
over the area, especially the plains, will steadily weaken
through the rest of the evening, and given this, the High Wind
Warning that was in effect has been allowed to expire.

&&

.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 200 PM MST Tue Mar 4 2025

Currently...

Winds were still strong over the region early this afternoon, but
they have come down a bit for the wind speeds from late this
morning. Snow showers were still noted over mainly the higher
terrain, especially across the greater southern Sangres and up in
Lake county. SOme snow showers were also noted over northern El Paso
county.

As for temps, over snowpacked areas of the plains, temps were in the
30s and 40s, while the rest of the plains were in the upper 40s to
mid 50s. The warmest temps were in the Pueblo/Canon City areas where
temps were in the mid 50s. The San Luis valley was in the mid 40s.
Mountains were in the 10s and 20s.

Through tonight...

Snow showers will continue over the mountains, especially the
central and southern mountains through early evening with the
activity rapidly decreasing by early evening. Gusty winds will
continue through late this afternoon and then will quickly decrease
by the evening hours. We still may see a 58 mph gusts or two over
the eastern plains through early afternoon, but the winds should go
below high wind criteria by mid afternoon. Will continue to monitor
and may cancel the warning early.

For later tonight, precip should come to an end and winds should
once again become (relatively) light, and min temps should drop into
the lower 20s over the plains and tens in the San Luis Valley. Mtns
should fall into the single digits.

Tomorrow...

Beside a flurry or two over the central mtns, it should be dry
across the entire region. Temps tomorrow should be around seasonable
across the entire region, with 50s over most of the plains with 40s
over northern El Paso county, and 50s across the SLV. Winds should be
much less tomorrow, although there will still be some breezes over
the region, especially across the central mtns.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Issued at 200 PM MST Tue Mar 4 2025

Wednesday night and Thursday...Pacific trough of low pressure moves
onshore across the Pacific NW Wed night, while the upper jet with a
140 kt core digs out the southern end of the trough and advects
moisture up across the Four Corners and into western CO. Snow
returns to the higher terrain starting Wed night, with the main
focus being along the Continental Divide, and total new snow amounts
for the peaks of the Continental Divide could range from 5 to 10
inches. Meanwhile, the increasing west-southwest downslope flow for
the eastern slopes and plains should make for a very warm day Thu,
as the upper trough nears and pushes into the Great Basin. High
temps for Thu are forecast to climb into the 60s to around 70F
for the plains, while the high valleys will be a little more
subdued, mid 40s to around 50F, due to increased cloud cover.
Also to note, there will be some spotty critical fire weather
conditions across the southeast corner of the state. At this
time, it does not look to be over a large enough area to warrant
more than a mention, but it will need to be watched. By Thu
night the upper trough splits into two distinct low cores, one
continuing across ID into WY and MT, while the other follows the
CA coastline south.

Friday and Saturday...The northern low is expected to continue
moving east across the Rockies and into the Dakotas and NE on Fri,
pushing a cold front south into Colorado. This front will drop south
across the Palmer Divide sometime late morning into the early
afternoon, ushering in cooler air as well as sparking some isolated
to scattered convection through the afternoon and eve. At the same
time, the southern low will push into AZ, continuing moisture
advection across the Four Corners and into the southern half of CO.
This low will cross NM on Sat, and at this time the path looks a
little too far south to have any significant effect for the forecast
area save for increased cloud cover, but there are model
discrepancies. A slight adjustment of 50 to 100 miles further north
would dictate big changes to the forecast. Stay tuned as Fri and Sat
have the best chance for updates, but currently the southern mts
will have the best shot of some new snowpack. As for temps, much
cooler both days, with highs in the 40s for most locations due to
the cold front and increased cloud cover.

Sunday and Monday...Long range models agree that a ridge of high
pressure builds into the western US, providing for dry and warming
conditions across the region. Look for highs in the 50s for the high
valleys both days, while the plains warm into the mid 50s to mid 60s
on Sun, then mid 60s to lower 70s on Mon. Moore

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1016 PM MST Tue Mar 4 2025

VFR at all taf sites the next 24 hrs. At KALS, light and
variable winds overnight will become sely by 18z, before
shifting to the sw and increasing into the 10-15 kt range
after 22z. At KCOS, light e-ne winds overnight will become sely
by 16z, continuing through the day and into Wed evening. At
KPUB, light and variable winds will become e-se by 15z, trending
toward more ely after 23z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...SIMCOE
SHORT TERM...HODANISH
LONG TERM...MOORE
AVIATION...PETERSEN
Hazardous weather outlook, Mar 4, 5:14 PM MST, 9 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
514 PM MST Tue Mar 4 2025

COZ058>089-093>099-060015-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
514 PM MST Tue Mar 4 2025

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

Convective snow bands are ongoing across the northern parts of the
central mountains and upper Arkansas River Valley, and are
expected to persist through mid evening. These snow bands may
produce a quick 1-4 inches of snow and reduced visibility. After
these dissipate, drier conditions will prevail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

SIMCOE/SKELLY

In the hours before

Local storm report, Mar 5, 12:18 AM MST, 2 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
1218 AM MST Wed Mar 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 AM     Snow             2 ENE Black Forest      39.03N 104.67W
03/05/2025  M5.0 Inch        El Paso            CO   Trained Spotter

            Delayed Report. Snow fell on the evening of
            the 3rd into the early morning of the 4th of
            March.

&&
Local storm report, Mar 5, 12:46 AM MST, 2 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
1246 AM MST Wed Mar 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1244 AM     Snow             2 NE Leadville          39.27N 106.27W
03/05/2025  M7.6 Inch        Lake               CO   Trained Spotter

            24 total for the 4th March. Most fell during
            the late afternoon. SWE 0.41 Total of 25
            inches for snow depth.

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 3:06 AM MSTFire Weather WatchPUBBaca, Las Animas, Prowers11 hr
Mar 5, 3:07 AM MSTWinter Storm WatchPUBConejos, Mineral, Rio Grande11 hr
Mar 5, 2:22 PM MSTHigh Wind WarningPUBAlamosa, Conejos, Costilla, Huerfano, Las Animas, Rio Grande and 1 more28 hr
Mar 5, 2:22 PM MSTWinter Storm WarningPUBConejos, Mineral, Rio Grande, Saguache39 hr
Mar 5, 2:22 PM MSTWinter Weather AdvisoryPUBAlamosa, Baca, Chaffee, Conejos, Costilla, Custer and 5 more69 hr
Mar 5, 2:23 PM MSTRed Flag WarningPUBBaca, Bent, Huerfano, Las Animas, Otero, Prowers28 hr

Nearby

High Wind Watches in Colorado, 2025Every high wind watch in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.